11. “Do I need to avoid foods with Vitamin K? I am on Coumadin (warfarin) to thin my blood and prevent A-Fib blood clots. Do I now need to avoid foods with Vitamin K which would interfere with the blood thinning effects of Coumadin?”
No, don’t avoid Vitamin K foods. Vitamin K is an important nutrient, especially for bone health and brain function. Vitamin K aids the metabolism and regulation of “sphingolipid” metabolism. (Sphingolipids are fats that are a major component of brain cell membranes. They have a significant role in the structure and function of the nervous system.).
You should instead try to maintain a consistent intake of vitamin K through food and/or supplements. You should maintain at least the U.S. recommended amounts of Vitamin K (120 mcg/day for men, 90 mcg/day for women). 7
Your liver uses vitamin K to make blood clotting proteins. Warfarin lowers your risk of forming a blood clot by reducing the liver’s ability to use vitamin K to produce these blood clotting proteins. But you still need vitamin K for your overall good health. A lack of vitamin K, for example, can lead to osteoporosis. 8
Prolific A-Fib blogger, Dr John Mandrola (Dr. John M.), recently posted about misinformation surrounding warfarin patients and vitamin-K. He wrote:
“I am so utterly tired of correcting this mistake….Patients on warfarin can indeed eat green vegetables; they should just eat them consistently. I have vegetarians who do beautifully on warfarin.
The problem comes when people vary the weekly dose of vegetables.
Warfarin works by inhibiting vitamin K-dependent clotting factors. If one eats the same amount(dose) of vitamin K, the caregiver can easily adjust warfarin dose….This is not a nitpicky criticism; patients on warfarin have disease, and they should not be avoiding healthy plant-based foods.”
Let’s say you have low levels of vitamin K. If you then eat a spinach salad or liver which are high in vitamin K, this will cause a huge increase in vitamin K intake and consequently a significant drop in your INR (the amount of thinning of your blood). But if you consistently have normal (or preferably higher) levels of vitamin K, a spinach salad or liver will not cause a huge increase in vitamin K.
When starting Coumadin, you should talk over with your doctor how to maintain a consistent diet and/or supplement level of vitamin K. This is especially important if you change your diet. Ideally you should consult your doctor before making any major changes in your diet and vitamin K intake.
Thanks to Ruth McKee for the suggestion of this question.
Update 6/20/15: With the new anticoagulants (NOACs) now available, no one probably should be taking warfarin anymore. Warfarin produces arterial calcification, and also puts patients at increased risk of osteoporosis and bone fractures. (See Stop Taking Warfarin [Coumadin]!!! Switch to Eliquis [Apixaban].)
Return to FAQ Drug Therapies
10. “I’m worried about the risk of bleeding. I have to take the blood thinner warfarin (Coumadin). If I cut myself, do I risk bleeding to death?”
In general, no.
On a normal dosage of warfarin (Coumadin) you will bleed longer if you cut yourself (minor wound). But your blood will still clot.
You will also bruise more easily. You should stay away from contact sports like hockey, football, rugby, etc. or activities where you could easily injure yourself like mountain climbing, competitive biking, etc. (Professional athletes should not be on warfarin). But you can do normal daily activities on warfarin.
However, you may want to get a Medical ID Alert wallet card, bracelet or dog tag. Then, in case of an emergency, paramedics and doctors will know you’re taking a blood thinner.
If you do have a more serious injury, you are definitely more at risk to bleed to death than if you weren’t on warfarin.
If you’re taken to an Emergency Room for treatment, most ER personnel are experienced in using proven antidotes to reverse the blood thinning effects of warfarin. But depending on the seriousness of your injury, there’s no guarantee the reversal agents for warfarin will work in time.
(The newer anticoagulants like Pradaxa, Xarelto, Elquis unfortunately have no proven antidote. Pradaxa in particular seems to be associated with many deaths in the ER where doctors currently have no way to stop people from bleeding to death. See my article, Stop Prescribing or Taking Pradaxa)
Return to FAQ Drug Therapies
by Steve S. Ryan, PhD
In an important multi-center study, A-Fib ablation patients on dabigatran (Pradaxa) were compared to ablation patients on warfarin. The dabigatran group had a significantly higher major bleeding and total bleeding rate, and a higher “thromboembolic complications” (clots, strokes) in those who had persistent A-Fib than the warfarin group.
The researchers went even further and said that dabigatran “was confirmed as an independent predictor of bleeding or thromboembolic complications.”
They concluded that “in patients undergoing A-Fib ablation, periprocedural dabigatran use significantly increases the risk of bleeding or thromboembolic complications compared with uninterrupted warfarin therapy.”
Editor’s Comments: The researchers are basically saying that taking dabigatran before and during an ablation significantly raises your risk of developing bleeding problems and clots/stroke compared to warfarin. “Independent predictor” means there is a higher degree of certainty that taking dabigatran will lead to bleeding/stroke.
This is a very important finding for A-Fib patients. And this was no small, limited study. It enrolled 290 A-Fib patients at eight different high-volume centers in the US. The results were dramatically significant. Any A-Fib patient going in for an ablation needs to be aware of this research and act accordingly.
Consequences: Doctors are now weaning A-Fib patients off of dabigatran and on to warfarin before an ablation. If your doctor doesn’t do this, you should get a second opinion—even if your ablation is already scheduled.
In addition, this study raises much more serious red flags about dabigatran for all A-Fib patients, not just for those having an A-Fib ablation. Did the clinical trials of dabigatran miss something? If dabigatran has such bad effects during an ablation, does it have such bad effects in “normal” usage? Why does dabigatran have such bad effects during an ablation and not in “normal” usage? If you are taking dabigatran, you should pose these questions to your doctor. (Thanks of Carol Devenir for alerting us to this research and its importance.)
Return to Index of Articles: Research and Innovations
Last updated: Wednesday, August 3, 2016